Drug-induced acute dystonia in a 7 year old child following the use of artesunate-amodiaquine: A case report. International Journal of Risk & Safety in Medicine.
Acute drug induced dystonias are commonly reported with antipsychotic drugs, however there have been reports of extrapyramidal symptoms following the use of 4-aminoquinolones such as chloroquine and amodiaquine for treating malaria especially in adults and adolescents. The aim of this report is to sensitize health care providers to the possibility of amodiaquine induced dystonia in children. We report a case of acute dystonic reaction following the use of artesunate-amodiaquine in a 7 year old boy who presented with tongue protrusion, inability to talk, torticollis, opistothonus and laryngeal spasm. Symptoms began about 22 h after treatment with artesunate-amodiaquine was initiated. The reaction was aborted with intravenous diazepam and the artesunate-amodiaquine was discontinued. Therefore, there is the need to conduct research on the prevalence of acute drug induced dystonia following the use of artesunate-amodiaquine in children especially in the community to evaluate the magnitude of this problem.
Acute dystonia , Amodiaquine , Children
Fajolu IB, Lesi FEA. Drug-induced acute dystonia in a 7 year old child following the use of artesunate-amodiaquine: A case report. International Journal of Risk & Safety in Medicine. 2010; 22(2):111-114.